Intended for healthcare professionals

Rapid response to:

Practice Lesson of the week

Cushing's syndrome without excess cortisol

BMJ 2006; 332 doi: https://doi.org/10.1136/bmj.332.7539.469 (Published 23 February 2006) Cite this as: BMJ 2006;332:469

Rapid Response:

Topical Corticosteroids and Cushing's syndrome

Editor--D R Woods et al(1)highlighted the association between the use
of inhaled corticosteroids, in their case fluticasone and iatrogenic
Cushing’s syndrome, with subsequent adrenal insufficiency resulting from
suppression of the hypothalamic-pituitary-adrenal (HPA) axis. Combination
with itraconazole, a cytochrome P450 CYP3A4 enzyme system inhibitor had
further potentiated this.

The same week we admitted a 40 year old man with iatrogenic Cushing’s
syndrome brought on by excessive use of topical corticosteroid creams for
extensive psoriasis. He had been using 0.05% clobetasol propionate
ointment (Dermovate Glaxo) in 100g tubes, obtaining them privately in
addition to his NHS supply at a rate of approximately 100g/week for 10
years.

On examination, he had widespread psoriasis with severe and excessive
signs of skin atrophy (with epidermal pallor and thinning, telangiectasia
and easy bruising.) On general examination, he was cushingoid but
normotensive. Dermovate was withdrawn as an inpatient and his psoriasis
became active and unstable. The skin gradually settled over a 2 week
period with bed rest and hourly emollient therapy. No overt Addisonian
symptoms followed with blood pressure and urea and electrolytes remaining
normal. He was started on Methotrexate and 10 weeks later his psoriasis is
quietening well.

Two 9am serum cortisol levels were low at 30 and 36nmol/l (normal
range 200-700nmol/l). A subsequent long synacthen test showed a depressed
response indicative of adrenocortical insufficiency. Cushing’s disease per
se was excluded by a midnight cortisol and three 24hr urinary cortisol
measurements which were normal. A CT scan of the adrenal glands was
normal.

Investigation with insulin tolerance and tetracosactrin tests suggest
that adrenocortical insufficiency particularly seen on topical steroid
withdrawal is caused by suppression at a hypothalamic-pituitary rather
than adrenal level(2) and that there appears to be a linear relationship
between the quantity of steroid used and the degree of HPA axis
suppression. Those patients using over 50g weekly develop features of
Cushing’s syndrome in addition to profound suppression.(3)

The use of Dermovate is frequently favoured by patients due to the
often rapid and dramatic improvement it can have on stubborn dermatoses,
however this may lead to over-usage. Clinicians should therefore consider
the quantities their patients may be using and exercise caution when
prescribing these as well as systemic corticosteroids.

Sacha I.Goolamali
Clinical Fellow, Dermatology

sachagoolamali@yahoo.co.uk

Richard C.D Staughton
Consultant Dermatologist

Chelsea and Westminster Hospital, London SW10

Competing interests: None declared

1.Woods DR, Arun CS, Corris PA. Cushing’s syndrome without excess
cortisol. Br Med J.2006 Feb 25;332(7539):469-70.

2.Staughton R.C.D, August P.J. Cushing’s Syndrome and Pituitary-Adrenal
Suppression due to Clobetasol Propionate. Br Med J.1975 May 24;2(5968):419
-421

3. Carruthers J.A, August P.J, Staughton R.C.D. Observations on the
systemic effect of topical clobetasol propionate (Dermovate). Br Med
J.1975 Oct 25;4(5990):203-204

Competing interests:
None declared

Editorial note
The patient whose case is described has given his signed informed consent to publication.

Competing interests: No competing interests

26 April 2006
SACHA I GOOLAMALI
Dermatology Clinical Fellow
Richard C.D Staughton
Chelsea and Westminster Hospital, SW10 9NH